Antiepileptic drugs toxicity

A case of toxic epidermal necrolysis in patient with phenytoin prophylaxis post-cranial radiation for brain metastases

Khalid AlQuliti, Basem Ratrout, Alaa AlZaki

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Background: Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the principal mode of management. A group of adverse effects and drug toxicity can develop immediately or later in the course of treatment. AEDs also have the potential of precipitating idiosyncratic adverse effects including serious cutaneous, hematological and hepatic events. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions are related to or caused by a variety of medications including AEDs, they carry a high mortality and morbidity rate, accurate diagnosis and rapid treatment may improve the prognosis. Objective: To characterize the clinical features and methods of differentiating Stevens-Johnson syndrome from toxic epidermal necrolysis using a case study and to identify other factors that may contribute to this critical illness. Conclusion: Clinical knowledge of potential sever adverse reaction of AEDs is essential and may overcome treatment failure with major impact on health-related quality of life in people with epilepsy.

Original languageEnglish (US)
Pages (from-to)381-384
Number of pages4
JournalSaudi Pharmaceutical Journal
Volume22
Issue number4
DOIs
StatePublished - 2014
Externally publishedYes

Fingerprint

Stevens-Johnson Syndrome
Phenytoin
Drug-Related Side Effects and Adverse Reactions
Anticonvulsants
Radiation
Neoplasm Metastasis
Epilepsy
Brain
Skin
Treatment Failure
Critical Illness
Therapeutics
Quality of Life
Morbidity
Mortality
Liver

Keywords

  • Antiepileptic drugs (AED)
  • Cranial radiation
  • Stevens-Johnson syndrome (SJS)
  • Toxic epidermal necrolysis (TEN)

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science

Cite this

Antiepileptic drugs toxicity : A case of toxic epidermal necrolysis in patient with phenytoin prophylaxis post-cranial radiation for brain metastases. / AlQuliti, Khalid; Ratrout, Basem; AlZaki, Alaa.

In: Saudi Pharmaceutical Journal, Vol. 22, No. 4, 2014, p. 381-384.

Research output: Contribution to journalArticle

@article{076c5e2402514761975437f68b92ce4b,
title = "Antiepileptic drugs toxicity: A case of toxic epidermal necrolysis in patient with phenytoin prophylaxis post-cranial radiation for brain metastases",
abstract = "Background: Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the principal mode of management. A group of adverse effects and drug toxicity can develop immediately or later in the course of treatment. AEDs also have the potential of precipitating idiosyncratic adverse effects including serious cutaneous, hematological and hepatic events. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions are related to or caused by a variety of medications including AEDs, they carry a high mortality and morbidity rate, accurate diagnosis and rapid treatment may improve the prognosis. Objective: To characterize the clinical features and methods of differentiating Stevens-Johnson syndrome from toxic epidermal necrolysis using a case study and to identify other factors that may contribute to this critical illness. Conclusion: Clinical knowledge of potential sever adverse reaction of AEDs is essential and may overcome treatment failure with major impact on health-related quality of life in people with epilepsy.",
keywords = "Antiepileptic drugs (AED), Cranial radiation, Stevens-Johnson syndrome (SJS), Toxic epidermal necrolysis (TEN)",
author = "Khalid AlQuliti and Basem Ratrout and Alaa AlZaki",
year = "2014",
doi = "10.1016/j.jsps.2014.02.001",
language = "English (US)",
volume = "22",
pages = "381--384",
journal = "Saudi Pharmaceutical Journal",
issn = "1319-0164",
publisher = "King Saud University",
number = "4",

}

TY - JOUR

T1 - Antiepileptic drugs toxicity

T2 - A case of toxic epidermal necrolysis in patient with phenytoin prophylaxis post-cranial radiation for brain metastases

AU - AlQuliti, Khalid

AU - Ratrout, Basem

AU - AlZaki, Alaa

PY - 2014

Y1 - 2014

N2 - Background: Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the principal mode of management. A group of adverse effects and drug toxicity can develop immediately or later in the course of treatment. AEDs also have the potential of precipitating idiosyncratic adverse effects including serious cutaneous, hematological and hepatic events. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions are related to or caused by a variety of medications including AEDs, they carry a high mortality and morbidity rate, accurate diagnosis and rapid treatment may improve the prognosis. Objective: To characterize the clinical features and methods of differentiating Stevens-Johnson syndrome from toxic epidermal necrolysis using a case study and to identify other factors that may contribute to this critical illness. Conclusion: Clinical knowledge of potential sever adverse reaction of AEDs is essential and may overcome treatment failure with major impact on health-related quality of life in people with epilepsy.

AB - Background: Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the principal mode of management. A group of adverse effects and drug toxicity can develop immediately or later in the course of treatment. AEDs also have the potential of precipitating idiosyncratic adverse effects including serious cutaneous, hematological and hepatic events. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions are related to or caused by a variety of medications including AEDs, they carry a high mortality and morbidity rate, accurate diagnosis and rapid treatment may improve the prognosis. Objective: To characterize the clinical features and methods of differentiating Stevens-Johnson syndrome from toxic epidermal necrolysis using a case study and to identify other factors that may contribute to this critical illness. Conclusion: Clinical knowledge of potential sever adverse reaction of AEDs is essential and may overcome treatment failure with major impact on health-related quality of life in people with epilepsy.

KW - Antiepileptic drugs (AED)

KW - Cranial radiation

KW - Stevens-Johnson syndrome (SJS)

KW - Toxic epidermal necrolysis (TEN)

UR - http://www.scopus.com/inward/record.url?scp=84906216465&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84906216465&partnerID=8YFLogxK

U2 - 10.1016/j.jsps.2014.02.001

DO - 10.1016/j.jsps.2014.02.001

M3 - Article

VL - 22

SP - 381

EP - 384

JO - Saudi Pharmaceutical Journal

JF - Saudi Pharmaceutical Journal

SN - 1319-0164

IS - 4

ER -